today I went through the unpleasant experience of a significant low – and it took a long time to get back to a safe BS, which really scared me:
I had lunch and bolused accordingly, but spontaneously decided on a walk in the forest two hours after injecting. I measured before i got out of the car, was on 115 mg/dl, so with having my leftover insulin in mind, I had a chocolate bar (12g of carbs) before starting to walk. Ten minutes into the walk, I measured, just to be sure, not because I felt hypo. (Which concerns me in itself – why didnt I feel the drop at all?? Could I be hypo unaware although I am very well controlled and always have been??)
Anyway, I measured and read 62 mg/dl. I panicked a bit, since I was in the middle of the forest, Took action straight away, with 2 tabs of glucose and a another chocolate bar. Sat down, waited for 10 minutes, measured and was still 61mg/dl.
Got more nervous, ate two more glucose tabs, waited another ten minutes, measured again, was still 68mg/dl. Nervously waited again for 5 minutes, measured and STILL in the 60s. So I ate ANOTHER glucose tab. It took nearly half an hour to get to 78mg/dl, when I finally felt safe enough to walk the ten minutes back to the car. Needless to say, when back at home 30 mins later, I measured a freakishly high number: 289 mg/dl...
Three years into this annoying illness, I still cant treat my lows accordingly.
Because I was out in nature and still had bolus on board, I wanted to be extra cautious, so I knew I was overtreating.
But my question is, could I have safely treated with quite a smaller amount of glucose, or would I have put myself in danger that way? And if my glucose takes 20-30 mins to show effect, would it have been dangerous to keep walking back to the car after taking my glucose, instead of sitting down and waiting until I saw a rise. (It was very cold and I was scared, but didn't dare to walk even a metre while still being on 62mg/dl. I seem to be super sensitive to my insulin as soon as I am physically active – even just a ten minute walk can drop me 150 - 200 points easy.
I would appreciate any tips and advice to avoiding these scary rollercoasters as well as these delayed effects on treating.
Wishing everybody a nice week and more successful sunday walks than mine.